Thursday, May 28, 2015

For Some Women, Discontinuing Hormone Therapy May Increase Risk of Depression

During perimenopause, women face an increased risk of new and recurrent depression. Now, a new report finds that women with a history of perimenopausal depression (PMD) who discontinue hormone therapy may experience the return of depression symptoms.

For the study, published Wednesday in JAMA Psychiatry, Peter J. Schmidt, M.D., chief of the Section on Behavioral Endocrinology at the National Institute of Mental Health, and colleagues recruited asymptomatic postmenopausal women with a history of PMD whose symptoms remitted following hormone therapy (n=26) and asymptomatic postmenopausal women who were receiving or had previously received hormone therapy and had no history of depression (n=30).

For three weeks, all participants received open-label transdermal estradiol therapy (100 µg/d) before being randomized to a parallel design in which they received either estradiol (at the same dose given during the open-label period) or matched placebo skin patches for three additional weeks. During weekly clinic visits, depressive symptoms were monitored, and women rated the presence and severity of vasomotor symptoms daily.

The researchers found that while none of the women reported depressive symptoms during open-label use of estradiol, women with a history of PMD that were given the placebo skin patch experienced a significant increase in depression symptom severity. In contrast, women with a history of PMD who continued estradiol therapy and those with no history of PMD (who received estradiol or placebo) remained asymptomatic. There were no differences between the groups in reported hot flashes or plasma estradiol levels.

“These observations, in the context of similar plasma reproductive hormone levels, suggest that normal changes in ovarian estradiol secretion can trigger an abnormal behavioral state in susceptible women,” the authors wrote. “Women with a history of PMD should be alert to the risk of recurrent depression when discontinuing hormone therapy.”

For related information, see the Psychiatric News article “Antidepressant May Have Role in Treating Menopause Symptoms.”

(Image: oliveromg/


The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.